Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 27, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2019, 6:10 PM MST for Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 6:10 PM MST (01:10 UTC)
- Expired
- Jul 30, 2019, 10:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS55 KPSR 310110
FFWPSR
AZC021-310515-
/O.NEW.KPSR.FF.W.0027.190731T0110Z-190731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
610 PM MST Tue Jul 30 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Pinal County in southeastern Arizona...
* Until 1015 PM MST.
* At 609 PM MST, Doppler radar indicated thunderstorms producing
heavy rain of over an inch within an hour near and just south of
Sacaton. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Santan and Sacaton.
LAT...LON 3318 11177 3307 11167 3300 11176 3309 11181
3314 11185
$$
MS2 follow-up statements
979
WGUS75 KPSR 310445
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
945 PM MST Tue Jul 30 2019
AZC021-310515-
/O.CON.KPSR.FF.W.0027.000000T0000Z-190731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
945 PM MST Tue Jul 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
PINAL COUNTY...
At 942 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one and a half inches of rain has
fallen with up to an additional half inch possible in the next hour.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Santan and Sacaton.
LAT...LON 3318 11177 3307 11167 3300 11176 3309 11181
3314 11185
$$
LJH957
WGUS75 KPSR 310514
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1014 PM MST Tue Jul 30 2019
AZC021-310523-
/O.EXP.KPSR.FF.W.0027.000000T0000Z-190731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
1014 PM MST Tue Jul 30 2019
...THE FLASH FLOOD WARNING FOR PINAL COUNTY WILL EXPIRE AT 1015 PM
MST...
Flood waters have receded. Flooding is no longer expected to pose a
threat, but additional rainfall amounts of up to half an inch are
possible. Please continue to heed any remaining road closures.
LAT...LON 3318 11177 3307 11167 3300 11176 3309 11181
3314 11185
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:10 PM MST, 1 hour earlier.
Area forecast discussion, Jul 30, 5:10 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Tue Jul 30 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
A significant increase in thunderstorm activity is expected in the
tonight through Wednesday time frame...mainly for Arizona. Locally
heavy rain is expected which brings the potential for flash
flooding. There is also potential for strong winds and blowing
dust as well. Significantly cooler temperatures can be expected
on Wednesday. A drying and warming trend will occur later in the
week, though slight chances for thunderstorms will continue each
day...mainly over the higher terrain of south-central Arizona.
&&
.DISCUSSION...
Storms are percolating over the higher terrain and far southern
Arizona - a bit slower than previously anticipated due to
lingering cloud cover. There are at least a couple of small scale
cyclonic circulations in the flow over/near AZ. One of the them is
moving from southern Maricopa/western Pima into Yuma County.
Another is moving from Pinal into Gila County and yet another is
centered over the Gulf of California near San Carlos Sonora. The
first two may be factors in the activity this afternoon/evening
(especially the second one) and the third one will be a factor
later tonight and Wednesday morning (especially for southwest AZ
and western Maricopa). Precipitable water values are quite high
over southwest AZ and trend down east and north of there.
The precipitable water values and the disturbances create the
potential for heavy rain and in turn flash flooding. Thus,
expanded the Flash Flood Watch northward to cover nearly all of
our Arizona zones. A limiting factor is that steering flow is
roughly southeasterly at 15 knots. Such movement may actually
hinder the more serious flooding (less residence time over a given
area) but it may help the severe potential (marginally). The CAMs
and HREF have been hitting on Pima County being very active and
producing a large area of outflow. They have also been depicting
at least isolated activity over the higher terrain areas to our
northeast through southeast. From there, they have been depicting
development over metro Phoenix this evening with activity
tracking to southwest AZ (especially La Paz County) later this
evening (weakening in the process). With the outflows comes the
potential for blowing dust. Issued a long-fused blowing dust
Advisory in advance of the dust in order to provide a heads up to
where we think the blowing dust will be most likely.
As is always the case, if we don't have quite enough of one
ingredient or another, then things don't wind up panning out as
anticipated. The fact that surface dew points are at (and above)
60 degrees in the mid afternoon is encouraging. It could be that
we don't get quite enough surface heating and/or the outflows
don't get quite strong enough. A key for our the lower elevations
of south-central AZ (including metro Phoenix) tonight will be how
active things get over Pima County (coverage and strength of
storms). Secondarily will be storm development over northern Pinal
and southern Gila. But overall, there are to many factors in play
to think northing will happen over the next 24 hours. Time will
tell. There is less uncertainty in the forecast for southeast
California as there is good model agreement that storm activity
will not go very far west of the Lower Colorado River Valley.
By Thursday, a gradual drying trend will commence as south-
southwesterly flow aloft strengthens across southern California
and western Arizona. However, enough moisture will remain in place
to support slight chances of thunderstorms across south-central
Arizona, especially over the higher terrain north and east of
Phoenix. These chances will continue into the weekend, amidst a
warming trend, as high pressure aloft redevelops and strengthens
over New Mexico.
&&
.AVIATION...Updated at 0010 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers and thunderstorms will be expected through 03Z
at the Phoenix terminals as southerly to westerly winds become
overtaken by easterly outflows within the next hour by 01Z. Wind
gusts with the outflows will be around 25-30 knots, with stronger
40-60 knot gusts possible within thunderstorm microbursts. The
biggest uncertainty in over the next few hours is whether the
storms in the East Valley will congeal into a line that is able to
persist into KPHX, KDVT and the West Valley or if it will weaken
into shower activity due to a weak midlevel stable layer. For now,
we have thunderstorms in the TAFs through 02-03Z for the Phoenix
sites with VCSH after that into the overnight hours as convective
potential will be dependent on how much we become worked over by
the current storms. Easterly to southerly winds are currently
expected to persist through mid-afternoon on Wednesday, but this
will be dependent on how widespread shower activity is tonight and
how much BKN to OVC decks above 8 kft persist into tomorrow,
which will most likely inhibit convection tomorrow to some extent.
Southeast California/Southwest Arizona including KIPL and KBLH:
Chances for precipitation today in the western deserts is rather
low; any showers or storms that form will be quite isolated. For
the most part, expect SCT-BKN mid and high level decks for the 24
hour TAF period with bases mostly aoa 10k feet. Winds will favor
the south at KBLH with speeds over 20 kts at times today. Winds to
favor the southeast through the 24 hours period at KIPL with
gustiness possible during the afternoon allowing winds to peak
over 20 kts as well. Overnight tonight chances for showers will
increase along the lower Colorado River and at the KBLH TAF site.
We continue to maintain VCSH after 06Z in the KBLH TAF, with some
thunderstorm potential that is too low to mention at this time.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday: Moisture and instability continue to
decline on Friday with little change through Tuesday. However,
there will be at least a slight chance of storms continuing
over the the higher terrain of south-central AZ. Minimum
humidities will dip below 15% over southeast California but
remain at or above 15% east of there. Overnight recovery will
remain fair to good (excellent for higher terrain of south-central
AZ). Winds overall will follow familiar diurnal patterns favoring
southwest and west in the afternoons and evenings.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 1 AM MST Wednesday for AZZ531-533>555-
557>559-561-562.
Blowing Dust Advisory until 9 PM MST this evening for AZZ531-535-
536-538>540-550-551-553>555-559.
CA...None.
&&
DISCUSSION...AJ/Rogers
AVIATION...Hopper/Hernandez
FIRE WEATHER...AJIn the hours before
Local storm report, Jul 30, 5:17 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 2 WNW MESA 33.43N 111.86W
07/30/2019 M45 MPH MARICOPA AZ TRAINED SPOTTER
HEAVY GUSTS OF 45 MPH REPORTED BY SPOTTER
WITH LIGHT RAIN.
&&
DSDSpecial weather statement, Jul 30, 5:33 PM MST, 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 533 PM MST Tue Jul 30 2019 AZZ540-543-544-546-548-550-310115- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ- North Phoenix/Glendale AZ- 533 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM MST... At 533 PM MST, Doppler radar was tracking a strong thunderstorm over Arizona Mills Mall, or over Tempe, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Mesa, Chandler, Tempe, Paradise Valley, Laveen, Mesa Riverview Mall, Tempe Marketplace, Papago Park, Piestewa Peak Park, Arizona Mills Mall, North Mountain Park, South Phoenix, Arizona State Fairgrounds, Downtown Phoenix, Downtown Scottsdale, Arizona State University, Fiesta Mall, Sky Harbor Airport and Camelback Mountain. This includes the following highways... AZ Interstate 10 between mile markers 142 and 160. AZ Interstate 17 between mile markers 195 and 205. AZ Route 51 between mile markers 1 and 7. LAT...LON 3345 11183 3329 11191 3337 11219 3359 11208 TIME...MOT...LOC 0033Z 111DEG 12KT 3340 11196 Hirsch
Local storm report, Jul 30, 5:51 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
551 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 S SCOTTSDALE 33.47N 111.93W
07/30/2019 MARICOPA AZ TRAINED SPOTTER
TREES DOWN 4-6 IN IN DIAMETER BLOCKING 2/3
LANES AT THE INTERSECTION OF SCOTTSDALE ROAD
AND OAK ST.
&&
DSDSpecial weather statement, Jul 30, 5:52 PM MST, 18 minutes before
Special Weather Statement National Weather Service Phoenix AZ 552 PM MST Tue Jul 30 2019 AZZ540-550-553-559-310130- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ- 552 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 630 PM MST... At 551 PM MST, Doppler radar was tracking a strong thunderstorm near South Mountain Park, or 10 miles south of Laveen, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Avondale, Goodyear, South Mountain Park, Phoenix International Raceway, Estrella Mountain Park and Komatke. LAT...LON 3335 11206 3318 11210 3318 11239 3341 11236 TIME...MOT...LOC 0051Z 100DEG 9KT 3328 11218 SDB
Local storm report, Jul 30, 5:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 ENE MESA 33.44N 111.79W
07/30/2019 MARICOPA AZ BROADCAST MEDIA
TREE DOWN 1 FOOT IN DIAMETER IN A
RESIDENTIAL AREA/YARD.
&&
DSDSpecial weather statement, Jul 30, 6:00 PM MST, 10 minutes before
Special Weather Statement National Weather Service Phoenix AZ 600 PM MST Tue Jul 30 2019 AZZ551-553-310145- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- 600 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 645 PM MST... At 600 PM MST, Doppler radar was tracking a strong thunderstorm over Bapchule, or near Sun Lakes, moving northwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chandler, Casa Grande, Sun Lakes, Bapchule, Olberg, Sacaton and Santan. This includes the following highways... AZ Interstate 10 between mile markers 169 and 187. AZ Route 87 between mile markers 145 and 160. AZ Route 347 between mile markers 179 and 181. LAT...LON 3301 11166 3293 11186 3315 11204 3326 11175 TIME...MOT...LOC 0100Z 155DEG 11KT 3316 11190 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 30, 5:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Jul 30, 5:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Jul 30, 5:29 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 30, 5:52 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 30, 6:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 8:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 9:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 30, 9:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 10:21 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 11:08 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 30, 11:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 31, 12:56 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Jul 31, 1:12 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Jul 31, 2:15 AM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 31, 3:18 AM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 31, 3:24 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 31, 4:40 PM MST | Special Weather Statement | PSR | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.